Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 180, NWS Springfield, MO

July 20, 2007Barton County, Jasper County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 20, 2007, 4:51 PM CDT for Barton County, Jasper County, Missouri. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2007, 4:51 PM CDT (21:51 UTC)
Expired
Jul 20, 2007, 9:00 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Barton County, MO, Jasper County, MO

The radar

The Springfield radar (KSGF), 82 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:30 PM CDTFLASH FLOOD3 Sw Boston, MOWATER OVER COUNTY ROAD 126 NEAR THE HIGHWAY J INTERSECTION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1318 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 202155
FFWSGF
MOC011-097-210200-
/X.NEW.KSGF.FF.W.0180.070720T2151Z-070721T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
451 PM CDT FRI JUL 20 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARTON COUNTY IN SOUTHWEST MISSOURI...
  JASPER COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 900 PM CDT.

* AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
  CENTRAL BARTON AND JASPER COUNTIES. RADAR ESTIMATED THAT 2 TO 3 
  INCHES OF RAIN HAD FALLEN BETWEEN BOSTON AND JASPER. ADDITIONAL 
  AMOUNTS OF ONE TO TWO INCHES WILL BE POSSIBLE. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR IN LOCALIZED AREAS OF SOUTH CENTRAL BARTON AND NORTH CENTRAL 
  JASPER COUNTIES INCLUDING THE JASPER...OAKTON...AND BOSTON AREAS. 
  SMALL STREAMS AND LOW WATER CROSSINGS WILL BE AFFECTED. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3763 9411 3708 9409 3708 9461 3763 9460

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:10 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 20, 3:10 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT FRI JUL 20 2007

...UPDATED AVIATION...

.DISCUSSION...

MAIN FOCUS DURING THE SHORT TERM WILL BE WITH POPS TONIGHT INTO
SATURDAY ACROSS THE WESTERN CWA.

SLOW MOVING BACK DOOR COLD FRONT WAS LOCATED OVER SOUTHWEST
MISSOURI AROUND THE JLN VICINITY EARLY THIS AFTERNOON. AT LEAST
THE WIND SHIFT BOUNDARY IS LOCATED THERE. TRUE DRIER AIR WAS
LOCATED FURTHER EAST...MAINLY ACROSS THE EASTERN TIER OF COUNTIES
IN THE CWA. AS A RESULT...INSTABILITY AXIS HAS SET UP OVER THE
WESTERN CWA WITH SCATTERED CONVECTIVE PRECIPITATION DEVELOPING.
WOULD EXPECT THE PRECIPITATION CHANCES TO CONTINUE IN WESTERN 1/4
OF THE CWA THIS EVENING WITH DIMINISHING ECHOES AS INSTABILITY
DECREASES.

DRIER AIR SHOULD CONTINUE TO SHIFT SOUTHWESTWARD INTO THE AREA ON
SATURDAY WITH HIGHER INSTABILITY AXIS ALONG THE WESTERN EDGE OF
THE CWA. COULD SEE ISOLATED OR WIDELY SCATTERED
CONVECTION...MAINLY DURING THE AFTERNOON WITH HIGHER INSTABILITY
ALONG THIS BOUNDARY ON SATURDAY. REMAINDER OF CWA SHOULD REMAIN
DRY. MOS NUMBERS LOOK A BIT LOW (ESPECIALLY THE MET) AND HAVE GONE
SLIGHTLY HIGHER THAN MAV NUMBERS FOR HIGHS.

UPPER LEVEL RIDGE OVER THE ROCKIES AND HIGH PLAINS WILL BUILD
EASTWARD INTO THE UPPER MISSISSIPPI VALLEY AND WESTERN GREAT LAKES
REGION AND WILL CAUSE A CLOSED UPPER LOW TO CUT OFF FROM THE MAIN
FLOW OVER THE MID ATLANTIC STATES. THIS LOW IS THEN PROGGED TO
MEANDER WESTWARD INTO THE OHIO VALLEY BY EARLY NEXT WEEK AND INTO
MISSOURI BY THE END OF THE FORECAST PERIOD. HAVE ADDED LOW POPS
FOR THURSDAY INTO FRIDAY TO ACCOUNT FOR THIS FEATURE.

LINDENBERG
&&

.AVIATION...
FOR 1800 UTC THE KSGF/KJLN TAFS...A WEAK BACKDOOR FRONT HAS PUSHED
SOUTHWEST INTO THE WEST CENTRAL AND SOUTHWEST MO. SCATTERED
THUNDERSTORMS DEVELOPED IN THE UNSTABLE AIR MASS AHEAD OF THE
FRONT...AND NOW HAVE BEEN DEVELOPING OR REDEVELOPING ALONG RESULTANT
OUTFLOW BOUNDARIES. MOST OF THE STORMS ARE NOW DEVELOPING SOUTH OF
KSGF...BUT WILL REMAIN IN THE KJLN AREA THIS AFTERNOON. CUMULUS
FIELD HAS PRODUCED MVFR/LOW END VFR CEILINGS...AND WRF SOUNDING
KEEPS A FAIR AMOUNT OF LOW LEVEL MOISTURE OVER THE REGION TONIGHT.
FOR NOW HAVE KEPT A DIURNAL TREND FOR THE CEILINGS...BUT LINGERED
CLOUDS INTO THE EVENING HOURS SOMEWHAT. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO SGF
Hazardous weather outlook, Jul 20, 12:59 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1259 PM CDT FRI JUL 20 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1259 PM CDT FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS PRODUCING...
 VERY HEAVY RAINFALL WITH SOME ISOLATED FLOODING OF LOW LYING AREAS
 POSSIBLE...ALONG WITH WIND GUSTS UP TO 40 MPH.

  AREAS AFFECTED AND TIMING:

 LOCATIONS SOUTH AND EAST OF A COLE CAMP TO EMINENCE LINE THROUGH
 THE REMAINDER OF THE AFTERNOON AND EVENING.

  DISCUSSION:

 A COLD FRONT WILL CONTINUE TO PUSH SOUTHWEST THROUGH THE AREA THIS
 AFTERNOON AND TONIGHT. THE COLD FRONT WILL INTERACT WITH A MOIST
 AND UNSTABLE AIR MASS IN PLACE OVER THE MISSOURI OZARKS AND
 SOUTHEAST KANSAS TO PRODUCE SCATTERED THUNDERSTORMS. THE
 THUNDERSTORMS WILL HAVE THE POTENTIAL OF PRODUCING VERY HEAVY
 RAINFALL AND POSSIBLE ISOLATED FLOODING IN LOW LYING AREAS.
 IN ADDITION...SOME OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL
 OF PRODUCING WIND GUSTS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 AN UPPER LEVEL LOW IS EXPECTED TO GET CUT OFF FROM THE MAIN
 UPPER LEVEL FLOW ACROSS THE EASTERN UNITED STATES AND WILL BEGIN
 TO DRIFT WESTWARD INTO THE OHIO VALLEY BY LATE NEXT WEEK.
 AN INCREASE IN GULF MOISTURE WILL COMMENCE BY THE MIDDLE OF NEXT
 WEEK WITH A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING OVER THE
 MISSOURI OZARKS AND SOUTHEAST KANSAS BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:34 PM CDTAreal Flood AdvisorySGFBarry, Christian, Douglas, Greene, Howell, Oregon and 3 more143 days
Jul 20, 2:41 PM CDTAreal Flood AdvisorySGFJasper, Newton3 hr

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.